Why do I get sick taking Vit D? My story, I used to take 5000 Iu daily until I got sick with an autoimmune disease called Sjogren's/ After that happened whenever I took that dose my hands swellled up, so I stopped. My levels stayed in the mid 20's for the last few years without any supplementation, then I suddenly got a test back and it was 9 ng/ml, so I tried taking it again. I started slowly at 400iu, but my limit was 1200 iu before I woke up the next day with a hangover. No matter what I do I cannot go over that dose. I used different brands, natural food sources like cod liver oil, synthetic and even D2 (2500 iu). but always the same. Why is this happening to me. I want to get me levels up,but cannot do so, I have sun sensitivity, so that is out. All my blood work is good, nothing is out of range, on paper I look very healthy! Help me find an answer, my docs do not have any clue either. Thanks for reading this. John

Asked by  john seville on November 30, 2016

Answers

  • john seville
    Participant
     john seville on

    See title

    Answered by  john seville on

  • IAW
    Participant
     IAW on

    John if you could explain a little further. When you say “woke up with a hangover” could you give me specific symptoms? Also when you say you have a “sun sensitivity”,could you also tell me what happens to you,specifically what symptoms? Also do you take any supplemental magnesium?

    Answered by  IAW on

    • john seville
      Participant
       john seville on

      Sure, the sun sensitivity is pretty common with autoimmune disorders, for me my hands get red and swell up, they kind of look inflated, sometimes my face gets red also, like a sunburn, it can happen in a few minutes when in the sun and then goes away when you go inside for a bit. What happens may differ from person to person, but that is it for me so far.

      When I mean “hangover”, basically I have no energy to get out of bed, I can sleep several more hours, and sometimes I have slept into the afternoon when this happens, it is sort of like people with Chronic Fatigue, have no energy to do anything, that is what happens to me when I take a higher dose than 1200 units, the more I take the worse I get. The highest I have tried is 2500 units, both in D3 and D2, same results with either form. This has happened to a number of people with autoimmune problems, so there must be a commonality between us, never had this problem when I was not sick. Hope this explains your inquiry.

      On the Mag supplement, I take 800 mg Magnesium Glycinate.

      • This reply was modified 4 days, 12 hours ago by  john seville.
      • This reply was modified 4 days, 12 hours ago by  john seville.
      • This reply was modified 4 days, 12 hours ago by  john seville.
      • This reply was modified 4 days, 12 hours ago by  john seville.
      Answered by  john seville on

  • IAW
    Participant
     IAW on

    Sometimes people have a hypersensitivity to Vitamin D. You can read about that here at https://www.vitamindcouncil.org/vitamin-d-hypersensitivity/. You really have only one symptom of hypercalcemia which can be tiredness. So I am not sure this applies to you. Here are all the symptoms but you do not have to have all of them. The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    Having a reaction to actual sunshine would probably mean you will have an issue with Vitamin D as a supplement. (Unless you are taking a medicine that is causing the sunshine reaction.)
    I also asked about the magnesium because taking Vitamin D without enough magnesium can cause fatigue. Maybe taking a different type of magnesium might help, but really I am not convinced it would.
    Did you ever try taking the Vitamin D before bed? Could you sleep off the affect or would you still have a “hangover”.
    Have you ever had your thyroid levels checked? (A TSH level over 2.0 would be very suspicious to me even though the actual range goes a lot higher.)
    Do you take any blood pressure medicines that might cause low potassium?

    Answered by  IAW on

  • john seville
    Participant
     john seville on

    Thank you for the information, I will look into this. My thyroid is OK so far, all blood work comes back fine. I do not use those medications, basically, I try to treat naturally, only taking antibiotics as part of my protocol for this illness, do you think antibiotics have an affect on vitamin D? I had no problem before this hit me with taking plenty of D3 supplements, then suddenly I have a reaction, but only from a certain dose and up, so it cannot be an allergic reaction otherwise it would happen at any dose. Getting up in the morning seems to be the only problem I have with taking higher D amount, it does not affect me during the day that I have noticed. Many times my condition changes, both positive or negative after a night of sleep Perhaps it is a herx reaction since the body rebuilds during sleep, it may be that the higher D into my system causes a reaction to some infectious organism and the subsequent battle leave me fatigued in the morning when I get up,so in a way it might be a sign that something is happening. I am going to try a little experiment and let you know what comes of it. Thanks again.

    • This reply was modified 3 days, 18 hours ago by  john seville.
    • This reply was modified 3 days, 18 hours ago by  john seville.
    • This reply was modified 3 days, 18 hours ago by  john seville.
    Answered by  john seville on

  • IAW
    Participant
     IAW on

    Yes please let me know what becomes of your experiment!
    With a little more information you have provided, let me also say the following.
    You Said “only taking antibiotics as part of my protocol for this illness, do you think antibiotics have an affect on vitamin D?” I had “no idea” that antibiotics were used at all for Sjogrens. So yes, there may be a connection. Vitamin D itself has antibiotic properties. You said “whenever I took that dose my hands swelled up”. Were you taking antibiotics at the time? I just want to make sure I have the facts straight before going any further.

    Answered by  IAW on

  • john seville
    Participant
     john seville on

    It is hard to say if I was taking antibiotics when I have tried it, since I use antibiotics intermittently and do not recall, but I will check tonight, since I am not on them now and see if it makes a difference and let you know.
    As far as why I use them is due to the theory that all autoimmune disease are due to gut dysbiosis, due to many reasons. The antibiotics are part of a regimen to remodel the gut bacteria back to an acceptable level and go into remission, as they say, your immune system is in your gut, it truly is.

    Answered by  john seville on

Recent Discussion

Popular Questions